Sir.—Diphenhydramine hydrochloride is used widely and is available in many nonprescription medications for both oral and topical use. During two months in the spring of 1987, three children were seen in the Primary Children's Medical Center (Salt Lake City) emergency department with varicella and a toxic encephalopathy from diphenhydramine. This occurred while they were taking appropriate doses of oral diphenhydramine (Benadryl) with concomitant liberal topical application of diphenhydramine (Caladryl) lotion (1% diphenhydramine hydrochloride, 2% alcohol and camphor).
Patient Reports.—Patient 1.—A 4-year-old boy was well until he developed chickenpox three days before admission. His mother applied more than 90 mL of Caladryl in the 16 hours before admission. After administration of 3.75 mL of Benadryl elixir (0.6 mg/kg), he slept and was unarousable. When he awoke, he exhibited nonsensical speech that suggested that he was hallucinating. He was seen by a physician. A serum toxicology screen indicated the